Illinois, 2019

Strong Wind in Illinois, April 11, 2019

April 11, 2019 · NWS PAH · 19 events in 19 counties and zones

Strong southerly winds developed ahead of an approaching cold front. Peak wind gusts were right around 40 mph at most reporting sites.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southerly winds developed ahead of an approaching cold front. Peak wind gusts were right around 40 mph at most reporting sites. The exception was the Carbondale airport, where a wind gust to 56 mph was measured. A large dead tree was blown onto a driveway in Carbondale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 11, 5:20 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 11, 5:20 AM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 AM CDT Thu Apr 11 2019

.UPDATE...
Issued at 620 AM CDT Thu Apr 11 2019

Updated for 12Z aviation forecast discussion.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 250 AM CDT Thu Apr 11 2019

There are two main systems to worry about for the short term period.
The first one arrives later today into tonight. At 07Z, a surface
low was located over northeastern KS with a cold front trailing
south into OK and central TX and a warm front just north of our CWA.
The initial issue we will have will be the winds. The day shift
hoisted a wind advisory for the entire region starting at 15Z today,
which looks like a perfect call. Bufkit soundings indicate strong
wind gusts will likely begin around 14Z-15Z across the area and last
through much of the day, as the main surface system gradually moves
north northeast. Gusts up to 40-50 mph continue to look possible
area wide. We might have to extend the advisory a bit past 00Z but
will let the day shift take another look. Otherwise, it will be
another warm day across the area with highs in the upper 70s to
lower 80s. However, will likely raise highs, as mid 80s are becoming
more likely in some areas.

The cold front will trek eastward with time today and reach our
western counties by later in the afternoon. This means that most of
the area should remain dry through about mid afternoon. By mid to
late afternoon, there will be a chance for showers and storms to
develop and/or move into the Ozarks. During the course of the
evening hours, scattered showers and storms will march west to east
across the region. Through 06Z Friday, the bulk of the convection
will be confined to southeast MO, southern IL and far west KY. After
06Z, the precipitation will shift into southwest IN and the
Pennyrile region of west KY...while in our far western counties, the
precipitation will be gradually ending. This timing will likely
change a bit once the activity materializes and fine tuning will be
necessary in the future.

As far as the threat for severe weather, we continue to think that
any threat should be isolated. Given the extreme shear we will be
dealing with along with strong winds just off the deck, damaging
wind gusts, outside of the gradient winds, are certainly possible.
However, with poor mid level lapse rates, lack of deep moisture
and the time of day the activity will be coming through, hence
poor instability, we are not expecting widespread severe weather
at this time, but will have to continue to closely monitor.

By 12Z Friday, the best chances for lingering rain will be in the
eastern half of the CWA. However, it won't take long for the
precipitation to be completely out of the area during the morning
hours. We should see decent clearing behind the precipitation for
Friday, making for a nice day but with some cooler temperatures.

The dry weather will be short lived, as yet another system
approaches the area as early as Saturday morning. Another surface
low will develop over eastern TX and head northeast on Saturday. As
it does, showers and a few storms will spread northeast across the
region Saturday afternoon and on through the night. We continue to
watch for the possibility of heavy rain with this event as there
have been several runs in a row now signaling that threat.
Increasing clouds and eventual rain moving into the area will limit
high temperatures on Saturday, keeping them in the 60s.

.LONG TERM...(Sunday through Wednesday)
Issued at 250 AM CDT Thu Apr 11 2019

The primary forecast concern in the long term is the potential for
lingering showers and perhaps a few thunderstorms on Sunday. This is
followed by yet another chance for precipitation by the middle of
next week. Forecast confidence is higher than average given good
overall consistency and agreement among the operational models and
their ensembles.

Starting with Sunday, low pressure is forecast to be positioned over
the forecast area at daybreak. Rain and a few thunderstorms from the
overnight will likely be tapering off from west to east early in the
morning as the low pushes northeast into the Ohio Valley. However,
another band of showers and isolated thunderstorms is possible by
afternoon and perhaps into early evening in association with the
passage of the main upper level low.

Dry and cooler conditions are expected on Monday as a ridge of high
pressure builds east from the Plains. The surface high will already
be east of the region on Tuesday, so warmer conditions are expected
with the return southerly flow.

The next storm system is progged to follow a similar path to the
weekend system as a shortwave trough pivots east across the southern
Plains and forces another surface low into the forecast area by
Thursday morning. Forecast models are in good agreement for a system
this far out, with only slight temporal and spatial variations in
the track of the low. The end result will be a chance of showers
starting as early as late Tuesday night and peaking Wednesday night
into Thursday. Included a mention of thunder as well with the model
projection of marginal instability in the GFS/ECWMF.

Temperatures through the period should oscillate within 10 degrees
of seasonal values. Highs mainly in the 60s Sunday and Monday are
forecast to warm back into the 70s by Tuesday and Wednesday. Lows in
the upper 30s Sunday night should warm into the upper 40s Monday
night, then into the upper 50s Tuesday and Wednesday nights.

We'll need to keep an eye on Sunday night and early Monday morning
for agricultural interests. Lows in the upper 30s would support at
least some patchy frost, especially in outlying and sheltered areas.
This is particularly in portions of southeast Missouri and southern
Illinois where winds are more likely to subside overnight.

&&

.AVIATION...
Issued at 620 AM CDT Thu Apr 11 2019

Kept the forecasts VFR for now, but MVFR or lower conditions will
be possible with any heavier showers or thunderstorms this evening.
The main concerns continue to be LLWS early this morning, and
then very gusty south winds through the day and possibly into the
early evening. Gusts 30-40kts are likely across the region from
mid- morning on through the day. With 50kts or more of south
southwest wind just off the surface, any SHRA/TSRA could bring
down 50+kt gusts in the evening hours. Rain chances will increase
throughout the evening and into the overnight hours from west to
east, ending during the tail end of the forecast period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for ILZ075>078-080>094.

MO...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for MOZ076-086-087-100-107>112-114.

IN...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for KYZ001>022.

&&
Hazardous weather outlook, Apr 11, 2:41 AM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
341 AM CDT Thu Apr 11 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
341 AM CDT Thu Apr 11 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A wind advisory is in effect today from 10 am to 7 pm. South
winds of 20 to 30 mph with wind gusts of 40 to 50 mph are
expected.

There is a chance of thunderstorms from late this afternoon into
tonight. A few of these storms may become capable of producing
damaging winds, especially in southwest Indiana and southern
Illinois.

Although river levels are falling, minor to moderate river
flooding continues on a few rivers. Please refer to flood
statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible across all or part of the area
Sunday, then again on Wednesday. While severe weather is not
expected at this time, the main storm related concerns include
lighting and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon or
evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Alexander forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Edwards forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Gallatin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Hardin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Jackson forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Jefferson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Johnson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Massac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Saline forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Wabash forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Wayne forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, White

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
White forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
April 11, 10:00 AM CST to 3:00 PM CST
Where
Williamson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814469, 814470, 814471, 814472, 814473, 814474, 814475, 814476, 814477, 814478, 814479, 814480, 814481, 814482, 814483, 814484, 814485, 814486, 814487.